Thursday, 31 May 2012

A milestone

This afternoon I have been to the hospital to see my heart doctor.  I like him alot.  He isn't patronising and I just like his approach.  He says he doesn't know much about the connection between ME / CFS and Postural Orthostatic Tachycardia Syndrome, but he has been prepared to find out and has obviously enquired around the subject.  He takes an interest in the information that I've had from Dr Myhill and from the CFS centre at the Hospital for rheumatic diseases in Bath.  I get the sense that he's one of those people that just goes the extra mile.  Anyway today I have come away from the hospital feeling very emotional - I managed to hold it together until i got outside the building and then felt myself welling up.  This afternoon I was told I could try and come off the heart medication, stop taking the beta blockers.  Why does this make me feel emotional?  Because, when I was really poorly, right back in the early days of all this, I said to myself that I would know if I was recovered when I could come off the beta blockers and my heart was back to normal.  Now, clearly I am not yet fully recovered, nor would the recent tilt table test results say that my heart is reacting normally, BUT this is a big milestone.  I have been taking these tablets for two and a half years and there have been times when I've thought I would just have to keep on taking them.  To be able to stop is just a momentous sign to me of how far I have come and I feel emotional again just typing this.  I am getting better and I am getting stronger.  It easy to forget this and just get bogged down in the day to day - this week hadn't been particularly good (the fatigue finally subsided yesterday afternoon), but in the grand scale of things the general direction is definitely up.
He went on to say that if it doesn't work out coming off the beta blockers then there are other treatments he could try.  One of them is the Ivabradine which we have already discussed, but he also told me about a doctor in Bristol who is having good success.   He uses a drug which restricts blood flow to the stomach, this process leaves more of your body's blood free to circulate in the rest of your body and this really helps.  So, he basically said there are other options he can look at.
Although the ECG I had done at the hospital today was a bit up (always seems to be when i have it done there), the 24 hour ECG I had done earlier in the month had been good, a low of 69 bpm, a high of 117 bpm and an average of 79 bpm.  This sounds pretty normal to me.  Obviously I did very little that day as I wanted it to be low and I did have the beta blockers in my system, but even so, really pleased with that.  Once I'm off the beta blocker the doctor did say that if I find I'm having a bad day I could just take one as and when I feel I need to, but I'm hoping I won't need to.
He also said he was going to write to a Gastro colleague of his to ask about pancreatic efficiency testing.  I am doing my best to put all the right things inside my body, both through nutrition and supplements, it would be really useful to know how much of any of these are actually being absorbed by my system.
All in all I am feeling really happy about today.  Ant said that he was really pleased for me as I have worked really hard to get myself to this point and it is paying off.  He's right, I have, with his support, the last almost three years have all been about trying to get better, doctors appointments, hospital appointments, blood testing, other testing, drugs, nutrition, supplements, pacing, resting, reading around the subject, positive thinking, meditation, mindfulness, cognitive behavioural therapy, saunaing, cranial osteopathy, mickel therapy, perrin technique and just generally managing the situation.  I am going to carry on with more of the same and hope that my recovery continues to go from strength to strength.  Now I have made it to this milestone what will it be next.  How will I know when I've taken the next big step forward I wonder.
So, tomorrow I will reduce my medication again and take it like that for the next month and then on the 1st July I shall stop taking it all together.  Yipee!

No comments:

Post a comment